Medtronic announced that approximately 60,000 Quick-set infusion sets used with the Medtronic MiniMed Paradigm insulin pumps could be defective and not work properly.
MiniMed Insulin Pumps
The thin plastic tubes are used with the MiniMed Paradigm Medtronic insulin pump to deliver insulin to diabetes patients. The infusion set is typically replaced every three days. However, thousands of patients may have been sold infusion sets that may not allow the insulin pump to vent air pressure properly, potentially resulting in the device delivering too much or too little insulin.
Over or under delivery of insulin from an insulin pump could have serious and catastrophic consequences for diabetes patients.
Medtronic announced that approximately 60,000 Quick-set infusion sets used with the Medtronic MiniMed Paradigm insulin pumps could be defective and not work properly. Therefore, they recalled an estimated 3 million of the infusion sets with reference numbers MMT-396, MMT-397, MMT-398 and MMT-399 with lot numbers starting with an “8”.
Insulin Overdose Symptoms
Diabetes patients who begin to develop any of the following signs or symptoms should seek medical attention immediately as they may be experiencing an insulin overdose:
- Severe headache
- Increased/rapid heartbeat
- Tremors, anxiety
- Uncontrolled sweating
One of the most dangerous risks associated with insulin overdose is hypoglycemia, a condition in which a person’s blood sugar (glucose) is too low. Symptoms include: cold sweats, confusion, double vision, convulsions, fatigue and general discomfort. Severe hypoglycemia can result in seizures, coma and death.